Senior Member ~~~ Consumer Reporter
Community Welcome Team
Join Date: Aug 2006
Let me tell you about Alan's experience with the patch. For him, it was all positive. He was in such pain, he went to a pain management specialist at Coney Island Hospital. He had already been on vicodin, and tylenol and they did try neurontin (made him deathly ill), and this was before lyrica came out.
So the guy makes Alan sign a contract. I believe this is what they make you do in pain management clinics. So Alan signed a contract that he was not a habitual drug user etc. etc.
So the doctor prescribed the patch. The way they doctor explained it to Alan, it doesn't make a bit of difference actually, where you put the patch. It goes into your blood stream. It is supposed to stay in place for 3 days (others will come on board and explain how it has a half life of this, and how it weans out of your body in so many hours.). But usually the patch is for 3 days. Alan, by the way, either put it on his chest (or I put it on his upper back).
Alan was afraid of it falling off in the shower, so the company sent him coverlet things that you peel off and place over the patch, and after that, the patch won't move until you take it off.
They started him at 25. It worked immediately. Alan had the first relief he ever had in years. BUT.... in Alan's case, over a period of time, he had to increase the patch. His PN was so bad, he had to take vicodin for breakthrough pain. So after a few months they told him to put the patch on every two days. NOT EVERY THREE DAYS.
You should have seen the pharmacist when we brought in the prescription that said "change patch every two days". He went nuts, called up the doctor (who put him in his place, told him that this was a pain management clinic and the doctor knows what he is talking about).
The pharmacist then grudgingly filled the order. When Alan did the every two day thing, there was no pain whatsoever and yes, he did drive his car.
There was no getting high, no getting tired, no nothing. Just pain relief. (Now remember, this is just in Alan's case). Fentanyl affects different people in different ways and only when you try it will you know how it affects you.
Alan had to increase the fentanyl up to 125 of the patch. I do forget (he's sleeping now so I can't ask him), I don't know if it was 125 every three days or every two days.
I will tell you this. Alan never went to the bathroom Opiates do that to you. They slow down your digestive track. He needed laxatives. But, according to him, it was a small price to pay to be pain free.
Then, when he went to Dr. Theirl, and Dr. Theirl did the adjustments and used the G5 machine, after a while, Alan started to exercise, and he wanted to go off the patch. You just don't go off the patch. They titrate you down.
Takes a few weeks. You go down to 100 for a few times, then 75 for a few times. You slowly get weaned off of it.
The last 25 of the patch, Alan couldn't do it on his own. They sent him to detox in the hospital but they screwed up and sent him home after only one day because they said they couldn't detect any drugs in his system (and Alan walked in wearing a patch). So go figure. It took him one week to detox at home, in his bedroom off of the patch. It's like he had a really bad flu. I just left him alone. And one day he got up and it was all over.
Now all during his bad PN days, he tried Blue stuff, capsaicin, rubs, biofreeze, you name it he tried it.
For him, Dr. Theirl and the exercise, well, in his case (diagnosed Idiopathic) for 15 years or so). In his case, the fentanyl patch stopped his pain, with no side effects except for not moving his bowels.
Now my cousin's wife, who has PN due to 6 spinal surgeries, well she can't take the patch, can't take anything because everything makes her sick.
So the best person you can ask about the patch, is a person who is trained in good pain management.
That's about the best advice anyone here can tell you.
Others will come on board and explain exactly how the patch gets into your blood stream and does its thing.
Best of luck.